North Carolina, 2019

Flash Flooding in North Carolina, June 8, 2019

June 8, 2019 · NWS RAH · 5 events in 3 counties and zones

A stalled front over the region interacting with a very moist and slightly unstable atmosphere resulted in slow moving thunderstorms across central NC. Two swaths of |heavy rainfall of 3 to 5 inches over Cumberland County, northeastern Wake County and southern Franklin County, produced minor flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A stalled front over the region interacting with a very moist and slightly unstable atmosphere resulted in slow moving thunderstorms across central NC. Two swaths of |heavy rainfall of 3 to 5 inches over Cumberland County, northeastern Wake County and southern Franklin County, produced minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 8, 9:56 AM EST, 28 minutes earlier.

Area forecast discussion, Jun 8, 9:56 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1056 AM EDT Sat Jun 8 2019

.SYNOPSIS...
A stalled sfc front draped west-to-east across the Carolinas will
interact with a very moist and slightly unstable atmosphere to
support periods of showers and thunderstorms with heavy rain through
early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Saturday...

A surface frontal zone remains over the Triad this morning where we
had a significant amount of rainfall overnight, as much as 3-6
inches in most areas. Rapid water rises on small creeks and streams
in this area have led to ongoing water rescues in some locations due
to motorists driving into flooded areas. TURN AROUND, DONT DROWN!
Still have a flash flood watch in effect until noon and will be
extending that through Sunday evening. Expect some relief this
afternoon as central NC will be between waves but afternoon heating
and instability will still lead to another round of afternoon
showers and thunderstorms. These may weaken as they move northward
as areas in the Triad and along the I-40 corridor will remain fairly
stable due to cooler temperatures and more cloud cover. Later this
afternoon the southwestern Piedmont may become the most convectively
active area and as such will include these counties in the flood
watch. Later this evening another wave moving through GA and SC will
approach from the southwest kicking off another round of heavier
showers and thunderstorms. Temperatures today will range from the
upper 70s in the NW Piedmont to mid 80s across the south.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 410 AM Saturday...

Unsettled weather pattern will continue Sunday into Monday as an
area of low pressure over the TN Valley drifts slowly east through
the period. This system will maintain a moist SW flow over the
Carolinas. At the surface, a stalled boundary west-to-east across
the Carolinas will lift nwd and into southern Virginia Sunday night.
This should place central NC solidly in the warm sector on Monday.

This set-up will support periods of showers and thunderstorms,
primarily across the Piedmont Sunday, and areawide Sunday night into
Monday. With precipitable water values hovering around 2 inches, the
showers/storms will be efficient rain produces. In addition, the
steering flow not all that strong, averaging 20kts or less. The slow
movement of the showers and storms will likely lead to episodes of
flash flooding, primarily across the Piedmont. Based on what occurs
today and tonight, additional flash flood watches may be needed.

The extensive cloud cover and periods of showers/storms will keep
temperatures below normal, averaging 2 to 5 degrees below normal,
coolest across the NW Piedmont. Overnight temperatures within a
degree or two of 70.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 410 AM Saturday...

Forecast confidence wavers Tuesday and beyond, though does appear
that the threat for heavy rain will taper off toward the end of the
work week.

A s/w in the northern stream will propel a sfc cold front toward
central NC Tuesday. This front will likely be accompanied by
scattered showers and t-storms, especially along and east of highway
1 as the front will be passing during the most unstable part of the
day. Will note though that the best upper level support passes to
our north.

While cool high pressure will nose swd into our region Wednesday
behind the exiting front that is projected to stall to our south, an
upper disturbance will lift newd across the SE U.S. This system will
likely trigger an overrunning event, leading to areas of showers and
isolated thunderstorms Wednesday into Wednesday night across central
NC. The extensive cloud cover, showers, and a NE flow at the sfc
will result in abnormally cool day, especially across the northern
Piedmont. Temperatures across the NW Piedmont may not climb out of
the 60s.

The system will lift nwd away from central NC Thursday, dragging a
sfc front across the region Thu night into early Friday. This should
initiate an improving weather pattern with a drier, more stable air
mass settling across the region. Temperatures through the period
will continue to average a few degrees below normal for mid-June.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 750 AM Saturday...

The slow moving closed low/upper trough over the TN Valley will
continue to funnel anomalously moist air over the area through
early/middle part of next week. Weak s/w impulses within this
incredibly moist airmass and lifting atop a stalled frontal zone
will support periods of heavy rain showers and thunderstorms through
the period with thunderstorms maximized during peak heating.
Widespread LIFR-MVFR ceilings across the area this morning will
gradual lift to IFR and possibly MVFR at INT, GSO and RDU; and
possibly low-end VFR at FAY and RWI during the afternoon. After
nightfall, ceilings area-wide are expected to lower to LIFR to IFR
with intermittent showers largely confined to the TRIAD terminals.

Outlook: An unsettled pattern will persist across the Carolinas
through early-mid next week, as a frontal zone wavers over the
region and is overrun by deep moisture and lift downstream of a
slowly-approaching mid to upr-lvl /trough. Widespread IFR-MVFR
conditions will result during the overnight-early morning hours,
transitioning through early afternoon to MVFR or VFR ones, with
continued showers and storms that will be maximized with diurnal
heating each day.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until noon EDT today for NCZ021-022-038-039.

&&

SYNOPSIS...WSS/CBL
NEAR TERM...Ellis
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...CBL/MWS
Hazardous weather outlook, Jun 8, 10:21 AM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1121 AM EDT Sat Jun 8 2019

NCZ021-022-038-039-073-074-083-091530-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-
1121 AM EDT Sat Jun 8 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040>043-075>078-084>086-088-089-091530-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson-
1121 AM EDT Sat Jun 8 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Locally heavy rain and thunderstorms may lead to
some minor flooding of low-lying or poor drainage areas or localized
flash flooding in areas that receive training thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 8, 7:14 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
814 AM EDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLASH FLOOD      3 ENE GREENSBORO        36.10N 79.78W
06/08/2019                   GUILFORD           NC   OTHER FEDERAL

            NORTH BUFFALO CREEK AT CHURCH STREET
            EXCEEDED THE FLOOD STAGE OF 14 FT AT 1:15
            AM.

0105 AM     FLASH FLOOD      2 ENE GREENSBORO        36.09N 79.79W
06/08/2019                   GUILFORD           NC   911 CALL CENTER

            LATHAM ROAD CLOSED IN TWO SECTIONS DUE TO
            FLOODING; BETWEEN W. WENDOVER AVE. AND
            NORTHWOOD STREET, AND BETWEEN NOTTINGHAM
            ROAD AND WOODLAND DRIVE.

1230 AM     FLASH FLOOD      1 E GREENSBORO          36.08N 79.81W
06/08/2019                   GUILFORD           NC   OTHER FEDERAL

            NORTH BUFFALO CREEK AT WESTOVER TERRACE
            EXCEEDED FLOOD STAGE OF 10 FT PER GAGE
            READING.

1215 AM     FLASH FLOOD      2 SSE JAMESTOWN         35.97N 79.92W
06/08/2019                   GUILFORD           NC   911 CALL CENTER

            VEHICLE STALLED IN FLOOD WATERS.

1210 AM     FLASH FLOOD      3 NW ARCHDALE           35.94N 79.99W
06/08/2019                   GUILFORD           NC   911 CALL CENTER

            4 TO 5 VEHICLES SWEPT OFF THE ROAD.
            ADDITIONALLY, WATER RESCUES OCURING
            SOUTH-SIDE OF HIGH POINT.

1200 AM     FLASH FLOOD      2 N ARCHDALE            35.93N 79.96W
06/08/2019                   GUILFORD           NC   911 CALL CENTER

            WATER RESCUES UNDERWAY.

1120 PM     FLASH FLOOD      3 SE ARCHDALE           35.87N 79.93W
06/07/2019                   RANDOLPH           NC   EMERGENCY MNGR

            OLD GLENOLA RD BETWEEN TOBACCO RD AND
            ARCHDALE RD IS COMPLETELY BLOCKED DUE TO THE
            ROAD BEING UNDER WATER.

1104 PM     FLASH FLOOD      4 SSE GREENSBORO        36.03N 79.80W
06/07/2019                   GUILFORD           NC   OTHER FEDERAL

            RYAN CREEK AT US-220 IN GREENSBORO HAS
            EXCEEDED FLOOD STAGE.

&&
Local storm report, Jun 8, 9:42 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1042 AM EDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      5 NE MCLEANSVILLE       36.16N 79.60W
06/08/2019                   GUILFORD           NC   EMERGENCY MNGR

            GUILFORD COUNTY EM REPORTED WATER RESCUE
            ONGOING.

&&

CC

The radar

The Raleigh/Durham radar (KRAX), 41 km away, was scanning. The volume nearest the first event began at 15:22 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
June 8, 10:24 AM EST to 12:40 PM EST
Where
Franklin County, Youngsville to 0.71 mi E of Youngsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.030, -78.480

Multiple road closures due to flooding reported in Youngsville.

Flash Flood, Franklin

When
June 8, 10:25 AM EST to 12:40 PM EST
Where
Franklin County, 0.97 mi NW of Franklinton to 1.29 mi NNE of Franklinton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.110, -78.462

Multiple road closures due to flooding reported in Franklinton.

Flash Flood, Wake

When
June 8, 11:53 AM EST to 2:30 PM EST
Where
Wake County, 0.69 mi N of Barham to 1.49 mi SE of Lassiter
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.940, -78.420

Severeral road closures due to flooding in the Rolesville area including Rogers Road, Mitchell Mill Road and Oscar Barham Road.

Flash Flood, Wake

When
June 8, 1:10 PM EST to 2:30 PM EST
Where
Wake County, 1.96 mi ESE of Barham to 2.08 mi ESE of Barham
Cause
Heavy Rain
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
35.917, -78.389

Heavy rainfall of 7.30 INCHES over spilled the dam. Footbridge over the spill way was washed away.

Flash Flood, Cumberland

When
June 8, 4:45 PM EST to 7:30 PM EST
Where
Cumberland County, 0.94 mi WNW of East Fayetteville to 0.8 mi NW of East Fayetteville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.057, -78.884

Ray Avenue near Mason Street closed due to Cross Creek flooding out of it's bank.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 838029, 838031, 838034, 838045, 838049.